Alert archive / North Carolina / Special Marine Warnings in 2021

Special Marine Warning 13, NWS Newport/Morehead City, NC

March 27, 2021

NWS Newport/Morehead City, NC issued this special marine warning at Mar 27, 2021, 7:35 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2021, 7:35 PM EDT (23:35 UTC)
Expired
Mar 27, 2021, 8:30 PM EDT
In force
55 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
49.0 mph

The radar

The Norfolk radar (KAKQ), 119 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

204 
WHUS52 KMHX 272335
SMWMHX
AMZ230-280030-
/O.NEW.KMHX.MA.W.0013.210327T2335Z-210328T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Newport/Morehead City NC
735 PM EDT Sat Mar 27 2021

The National Weather Service in Newport has issued a

* Special Marine Warning for...
  Albemarle Sound...

* Until 830 PM EDT.

* At 734 PM EDT, a strong thunderstorm was located 9 nm southwest of
  Edenton, moving east at 25 knots.

  HAZARD...Wind gusts to nearly 50 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Highway 94 Bridge, Albemarle Sound, Bull Bay/scuppernong River, The
  Mouth Of The Perquimans River and Edenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

Report severe weather to the Coast Guard or the National Weather
Service.

&&

LAT...LON 3595 7617 3586 7626 3587 7630 3595 7641
      3591 7672 3593 7669 3594 7669 3593 7674
      3599 7668 3601 7669 3602 7668 3605 7662
      3607 7665 3607 7664 3601 7651 3602 7646
      3608 7641 3611 7627 3610 7622 3613 7616
TIME...MOT...LOC 2334Z 267DEG 24KT 3598 7679 

HAIL...<.75IN
WIND...49KTS

$$

RTE
2 follow-up statements
534 
FZUS72 KMHX 280016
MWSMHX

Marine Weather Statement
National Weather Service Newport/Morehead City NC
816 PM EDT Sat Mar 27 2021

AMZ230-280030-
/O.CON.KMHX.MA.W.0013.000000T0000Z-210328T0030Z/
816 PM EDT Sat Mar 27 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 830 PM EDT...

For the following areas...
Albemarle Sound...

At 816 PM EDT, a strong thunderstorm was located over Albemarle
Sound, moving east at 25 knots.

HAZARD...Wind gusts to nearly 50 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
The Mouth Of The Perquimans River, Albemarle Sound and Bull
Bay/scuppernong River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

Report severe weather to the Coast Guard or the National Weather
Service.

&&

LAT...LON 3595 7617 3586 7626 3587 7630 3595 7641
      3594 7651 3602 7646 3606 7643 3607 7641
      3608 7641 3608 7638 3609 7637 3609 7632
      3610 7630 3611 7627 3610 7622 3613 7616
TIME...MOT...LOC 0016Z 267DEG 24KT 3599 7646 

HAIL...<.75IN
WIND...49KTS

$$

RTE
210 
FZUS72 KMHX 280022
MWSMHX

Marine Weather Statement
National Weather Service Newport/Morehead City NC
822 PM EDT Sat Mar 27 2021

AMZ230-280032-
/O.EXP.KMHX.MA.W.0013.000000T0000Z-210328T0030Z/
822 PM EDT Sat Mar 27 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 830 PM EDT...

The affected areas were... 
Albemarle Sound...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 3595 7617 3586 7626 3587 7630 3595 7641
      3594 7651 3602 7646 3606 7643 3607 7641
      3608 7641 3608 7638 3609 7637 3609 7632
      3610 7630 3611 7627 3610 7622 3613 7616
TIME...MOT...LOC 0022Z 267DEG 24KT 3599 7643 

$$

RTE

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at Mar 27, 7:27 PM EDT, 8 minutes earlier.

Area forecast discussion, Mar 27, 7:27 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
727 PM EDT Sat Mar 27 2021

.SYNOPSIS...
A warm front will lift north of the area tonight as a strong
cold front crosses the area Sunday night, followed by high pressure
building over the area early next week. A strong cold front
will move through late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 535 PM Saturday...A Severe Thunderstorm WATCH has been
issued until 10 PM for much of our area, outside of the
immediate coastline. A line of thunderstorms now over central
North Carolina, which has already produced downed trees and
large hail, will continue to move east-southeast through early
evening. Ahead of this line the atmosphere supports these
storms maintaining their strength initially, even with some
loss of daytime heating. MLCAPES are now above 1000 j/kg with
0-6 KM bulk shears of 50 kts supporting a damaging winds and
large hail threat. Hi resolution guidance shows a linear line
making it into our western forecast area (Duplin up through
Martin Counties) between 630 and 830 PM. After this time the
line may begin to gradually diminish as they approach highway
17. This makes sense with the air becoming less supportive for
storms toward the Crystal Coast thanks to a marine influence
behind the sea breeze, and the area already being stabilized by
ongoing showers and storms.

As the storms end later this evening, low clouds and even some
fog are possible as a warm front straddles our area. As the
warm front surges into the Virginia toward daybreak, winds
become a bit gusty from the S/SW scouring out any lower clouds
and fog. Lows tonight in most areas will be in the lower 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 345 PM Saturday...A strong cold front will advance across
the state during the day Sunday as low-level moisture coupled
with strong heating ahead of the front will provide support for
scattered to numerous showers and thunderstorms along the front,
mainly late in the afternoon or early evening. Strengthening
wind fields aloft will lead to threat of some severe weather and
SPC has most of our inland CWA in a Slight threat of severe
weather Sunday, with a Marginal threat on the immediate coast.
All modes of severe weather are possible with gusty winds, hail
and isolated tornadoes. Quite warm Sunday with highs mid 80s
inland, low to mid 70s immediate coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 430 AM Saturday...Cool and dry temporarily after FROPA
before another active pattern middle of next week brings back
moisture.

Sunday Night..Front moves offshore after midnight, and winds
will turn NWerly ushering in cool dry air.

Monday...Lows in the upper 40s to low 50s in the wake of the
cold front with any lingering rain showers moving well offshore
by the morning. Skies clear throughout the day allowing temps to
reach low to mid 60s. Slightly cooler night with lows in the low
40s inland and upper 40s in coastal areas.

Tuesday...A srn stream system will ride eastward through the
deep south and spur cyclogenesis across the southeast as region
will be under RRQ of jet. Kept pops in the 30-40% pops. Temps
mostly in the upper 60s with select areas touching 70.

Wednesday through Friday...Another shortwave trough accompanied
with a cold front approaches midweek, bringing more unsettled
weather with it. Limited instability exists for this system, so
slight chance of thunder was left in the grids. Too far to
pinpoint exact arrival, but greatest chance for heavier rain
looks to be overnight Wed. Highs Wed in the mid 70s with below
normal temps following behind the front Thursday. Lows Thursday
and Friday night in the mid to low 30s with Thursday being the
cooler of the two. For now, kept temps above freezing but it is
worth mentioning there is potential for temps to reach freezing
inland with such a cool dense airmass filling in behind the
front.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through 0Z Monday/...
As of 720 PM Sat...A line of thunderstorms will move through
KISO and KPGV over the next hour with IFR restrictions in heavy
rain. Farther east at KOAJ and KEWN, the window is a bit
broader with storms possible between 0Z and 03Z, as the line
weakens some but still is able to produce IFR vsbys in heavier
rain.

As the rain ends by 03Z, widespread IFR cigs are likely to form
at all terminals. Continued the previous thinking that these
cigs will remain with us 03Z to 10Z, then some slight
improvement to VFR is possible near daybreak as surface winds
increase. VFR Sunday through midday. Lower CIGS and even some
sea fog may reduce VSBYS along coastal Carteret Co (Bogue
Field), up through KHSE. Later a line of convection is likely
toward 22Z, but too far out to include in the TAFS just yet.

Long Term /Sunday night through Thursday/...
As of 445 AM Sat...VFR conditions for the early part of next
week. More unsettled weather Wed/Thur will bring more sub-VFR
conditions.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 350 PM Saturday...With an east-west frontal boundary
bisecting the CWA, winds continue to be ENE/E over the northern
tier, with SE/S in the southern marine areas. Seas are running
at 2-4 feet. With the frontal boundary lifting north later
tonight, winds should becoming S/SW and increase to 10-15 knots
with gusts to near 20 knots toward morning with seas 2-4 feet.
SCA have been issued previously for the coastal waters and
Pamlico Sound, and based on latest guidance, have added the
Albemarle Sound, Alligator River and Croatan starting at midday
Sunday. Winds will be SSW/SW at 15-25 knots with a few gusts to
30 knots with seas building to 6-7 feet by afternoon.

Satellite and webcams show most of the sea fog has dissipated
and there is uncertainty about how much will reappear before the
warm front surges north later tonight.

Long Term /Sunday Night through Thursday/...
As of 445 AM Saturday...Gusts fall below 25kts for coastal
waters Monday morning, but increased sea heights will linger for
a few more hours. Winds turn back to the S/SE Tuesday with a
low pres system moving up the East Coast.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 AM Sunday to 6 AM EDT Monday for
     AMZ135.
     Small Craft Advisory from noon to 9 PM EDT Sunday for AMZ131-
     230.
     Small Craft Advisory from noon Sunday to 8 AM EDT Monday for
     AMZ231.
     Small Craft Advisory from 11 AM Sunday to 11 AM EDT Monday for
     AMZ150-152-154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...EH/CTC
SHORT TERM...CQD
LONG TERM...TL/CB
AVIATION...EH/CB
MARINE...CTC/CQD/CB
Hazardous weather outlook, Mar 27, 2:52 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
252 PM EDT Sat Mar 27 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-281900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
252 PM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms with damaging winds and large
hail will be possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous thunderstorms will develop Sunday afternoon
through early evening. Some storms may be be severe with damaging
winds, large hail and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 27, 5:36 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
536 PM EDT Sat Mar 27 2021

NCZ090-092-198-272200-
Jones-Inland Onslow-Duplin-
536 PM EDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JONES...WESTERN
CRAVEN...NORTHERN ONSLOW AND SOUTHEASTERN DUPLIN COUNTIES...

At 536 PM EDT, a strong thunderstorm was located over Catherine Lake,
or near Half Moon, moving northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center,
Richlands, Maysville, Kellum, Verona, Catherine Lake, Comfort,
Belgrade, Petersburg, Albert J Ellis Airport, Richlands South, Deppe,
Haws Run, Loco VFD, Pollocksville and Trenton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3478 7768 3517 7736 3513 7729 3498 7710
      3492 7711 3463 7751
TIME...MOT...LOC 2136Z 225DEG 33KT 3479 7754

SGK
Local storm report, Mar 27, 6:52 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
652 PM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 NE ROSE HILL          34.83N 78.02W
03/27/2021  E2.00 INCH       DUPLIN             NC   TRAINED SPOTTER

&&

RTE
Special weather statement, Mar 27, 6:57 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
657 PM EDT Sat Mar 27 2021

NCZ029-280000-
Martin-
657 PM EDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT MARTIN COUNTY...

At 657 PM EDT, a strong thunderstorm was located 11 miles southwest
of Lewiston Woodville, or 14 miles east of Tarboro, moving east at 30
mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Williamston, Robersonville, Gold Point, Jamesville, Hamilton, Oak
City, Smithwick, Parmele, Everetts, Dardens, Hassell and Beargrass.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7721 3593 7719 3593 7709 3594 7705
      3589 7702 3589 7704 3586 7704 3586 7701
      3590 7692 3581 7689 3585 7684 3588 7683
      3587 7679 3586 7678 3573 7685 3567 7699
      3583 7734 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2257Z 255DEG 27KT 3599 7731

RTE
Local storm report, Mar 27, 7:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
732 PM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             LA GRANGE               35.31N 77.79W
03/27/2021  M1.00 INCH       LENOIR             NC   TRAINED SPOTTER

            WIND GUST TO 42 MPH IN ADDITION TO THE HAIL.

&&

HEDEN
Special weather statement, Mar 27, 7:32 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
732 PM EDT Sat Mar 27 2021

NCZ044-080-193-280015-
Beaufort-Northern Craven-Pitt-
732 PM EDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE...NORTH
CENTRAL CRAVEN...PITT...SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...

At 732 PM EDT, a strong thunderstorm was located over East Carolina
University, or over Greenville, moving east at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Greenville, Washington, Winterville, Ayden, Farmville, Stokes, Bell
Arthur, House, Shelmerdine, Calico, Pactolus, Black Jack, Bruce,
Wilmar, Roundtree, Old Ford, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium and Chocowinity.

LAT...LON 3577 7746 3570 7708 3566 7699 3567 7696
      3528 7718 3545 7748 3550 7751 3552 7750
      3553 7756 3561 7765
TIME...MOT...LOC 2332Z 279DEG 27KT 3561 7737

RTE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:01 PM EDTMarine Dense Fog AdvisoryMHX5 hr
Mar 27, 3:56 AM EDTMarine Dense Fog AdvisoryMHX11 hr
Mar 27, 3:56 AM EDTSmall Craft AdvisoryMHX54 hr
Mar 27, 6:45 AM EDTDense Fog AdvisoryMHXBeaufort, Carteret, Craven, Duplin, Greene, Jones and 6 more3 hr
Mar 27, 5:36 PM EDTSpecial Weather StatementMHXJones, Onslow24 min
Mar 27, 6:20 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt70 min
Mar 27, 6:28 PM EDTSevere Thunderstorm WarningMHXDuplin47 min
Mar 27, 6:39 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Greene, Jones, Lenoir, Pitt81 min
Mar 27, 6:57 PM EDTSpecial Weather StatementMHXMartin63 min
Mar 27, 6:57 PM EDTSevere Thunderstorm WarningMHXDuplin48 min
Mar 27, 7:32 PM EDTSpecial Weather StatementMHXPitt43 min
Mar 27, 7:41 PM EDTSpecial Marine WarningMHX64 min
Mar 27, 7:44 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Lenoir, Onslow76 min
Mar 27, 7:53 PM EDTSpecial Weather StatementMHXDare67 min

Nearby

Special Marine Warnings in North Carolina, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.